- Department of Neurosurgery, Helen Joseph Hospital, Johannesburg, South Africa.
- Department of Neurosurgery, University of Witwatersrand, Johannesburg, South Africa.
Devon van Eck, Department of Neurosurgery, Helen Joseph Hospital, Johannesburg, South Africa.
DOI:10.25259/SNI_493_2023Copyright: © 2023 Surgical Neurology International This is an open-access article distributed under the terms of the Creative Commons Attribution-Non Commercial-Share Alike 4.0 License, which allows others to remix, transform, and build upon the work non-commercially, as long as the author is credited and the new creations are licensed under the identical terms.
How to cite this article: Devon van Eck1, Blessing Ndlovu1, Mohammed Ouwais Abdul Sattar1, Denver Naicker1, Morena Nthuse Mpanza1, John Richard Bwire Ouma2, Christos Profyris1. Calvarial hyperpigmentation. 11-Aug-2023;14:289
How to cite this URL: Devon van Eck1, Blessing Ndlovu1, Mohammed Ouwais Abdul Sattar1, Denver Naicker1, Morena Nthuse Mpanza1, John Richard Bwire Ouma2, Christos Profyris1. Calvarial hyperpigmentation. 11-Aug-2023;14:289. Available from: https://surgicalneurologyint.com/?post_type=surgicalint_articles&p=12491
Background: Osseous hyperpigmentation of the calvarium is an extremely rare finding with only few reported cases in literature.
Case Description: The case is of a 59-year-old Caucasian male who presented with an acute history of generalized tonic clonic seizures and progressive weakness of the right upper limb. He had a background history of a malignant melanoma which had been resected from his left external acoustic meatus 4 weeks prior. Neuroimaging of the brain showed an intra-axial space-occupying lesion in his left parietal lobe with no associated osseous changes. A left mini parietal craniotomy was performed which revealed black discoloration of the parietal bone. The lesion was successfully resected and the bone flap was secured back in place. The patient was discharged on the 4th day postoperatively with no complications. The unusual finding of black discoloration of the calvarium was found to be secondary to adolescent tetracycline use.
Conclusion: Calvarial hyperpigmentation is a phenomenon encountered incidentally and will often come as surprise for surgeons. Once encountered, thorough history taking and examination should be done to investigate the cause.
Keywords: Black bone disease, Craniofacial, Osseous hyperpigmentation, Skull
Calvarial osseous hyperpigmentation is a rare finding as evidenced by the sparse literature. To date, only five cases have been reported and published.
The most common cause of osseous hyperpigmentation is prolonged exposure to tetracycline during bone growth.[
A 59-year-old Caucasian male was referred to our unit after suffering from a 1 month history of progressive right upper limb weakness which was more prominent in the distal muscle groups. This was further complicated by an acute presentation of generalized tonic clonic seizures. He had a background history of resection of a malignant melanoma from his left external auditory meatus 1 month prior.
On computerized tomography (CT) and magnetic resonance imaging of the brain [
Intraoperatively, a left parietal mini craniotomy was performed with assistance of neuro-navigation. Scalp dissection down to the bone revealed black discoloration of the parietal bone as depicted in
There were no intraoperative nor immediate postoperative complications. The patient’s focal neurological deficits improved with physiotherapy and no further seizures were noted during the admission. Further questioning and systemic examination showed no signs of hyperpigmentation elsewhere on the body, but of note, the patient admitted to a 3-year history of tetracycline use for adolescent acne vulgaris which we deduced to be the most probable cause of his calvarial hyperpigmentation. Immediate postoperative CT scans of the brain showed complete resection of the lesion [
Osseous hyperpigmentation of the calvarium is a very sparsely reported phenomenon. To best of our knowledge, only five cases have been reported in literature. Four cases described involvement of the frontal bone and only a single case affected the temporal bone. There seems to be a male preponderance in the reported cases with a male to female ratio of 4:1. All the previous cases reported no changes in bone quality or consistency and of the cases where craniotomy was performed, only the outer cortex was noted to be affected. In our case; however, we found hyperpigmentation of both the inner and outer cortices as well as the diploe.
There are several potential causes of bone hyperpigmentation such as malignancy, infection, metabolic conditions, chemotherapeutic drugs and metallosis. With regard to osseous hyperpigmentation of the calvarium, all the cases report prolonged exposure to tetracycline or minocycline as the cause. Bony hyperpigmentation secondary to tetracycline exposure is the most commonly stated source and is seen with cumulative doses of 100 g or more. The risk also increases with prolonged exposure with an additional 10% per year.[
Histologically and macroscopically no changes in bone quality or consistency have been noted, with in vitro studies showing increased bone density following 8 weeks of minocycline use.[
There are no reported cases of radiographic changes in osseous hyperpigmentation.[
Calvarial hyperpigmentation is a rare incidental finding which can be encountered intraoperatively. Although most commonly caused by adolescent tetracycline use, it is important to rule out other sinister causes.
The authors certify that they have obtained all appropriate patient consent.
There are no conflicts of interest.
The views and opinions expressed in this article are those of the authors and do not necessarily reflect the official policy or position of the Journal or its management. The information contained in this article should not be considered to be medical advice; patients should consult their own physicians for advice as to their specific medical needs.
1. Chubb DW, Finkemeyer JP, Bush KL. Etiology of craniofacial bone hyperpigmentation and an algorithm for addressing intraoperative discovery. Plast Reconstr Surg Glob Open. 2020. 8: e3061
2. Eisen D, Hakim MD. Minocycline-induced pigmentation. Incidence, prevention and management. Drug Saf. 1998. 18: 431-40
3. Farahnik B, Zaghi S, Hendizadeh L, Gopen Q. Rusty green stained temporal bone associated with exposure to tetracycline: An unusual presentation of black bone disease. J Laryngol Otol. 2015. 129: 276-8
4. Sánchez AR, Rogers RS, Sheridan PJ. Tetracycline and other tetracycline-derivative staining of the teeth and oral cavity. Int J Dermatol. 2004. 43: 709-15
5. Williams S, Wakisaka A, Zeng QQ, Barnes J, Martin G, Wechter WJ. Minocycline prevents the decrease in bone mineral density and trabecular bone in ovariectomized aged rats. Bone. 1996. 19: 637-44